Advertisement

Pharmacy World and Science

, Volume 20, Issue 1, pp 43–44 | Cite as

Acute hepatitis in a patient using a Chinese herbal tea ‐ a case report.

  • Marcel Levi
  • Henk‐Jan Guchelaar
  • Herman J. Woerdenbag
  • You-Ping Zhu
Article

Abstract

A case is presented of reversible acute hepatitis in a patient using a Chinese herbal tea. Upon identification of the tea mixture Aristolochia species, including A. debilis, which contains the highly toxic aristolochic acid, could be identified. We conclude that the acute hepatitis as described in this patient is most likely to be caused by (one of) the active ingredients of the Chinese herbal tea. Furthermore, this case illustrates that so‐called natural products can cause unexpected severe adverse reactions.

Chinese herbal tea Hepatitis Aristolochia species 

Copyright information

© Kluwer Academic Publishers 1998

Authors and Affiliations

  • Marcel Levi
    • 1
  • Henk‐Jan Guchelaar
    • 2
  • Herman J. Woerdenbag
    • 3
  • You-Ping Zhu
    • 4
  1. 1.Department of Internal MedicineAcademic Medical Center. University of AmsterdamAmsterdamThe Netherlands
  2. 2.Department of Clinical PharmacyAcademic Medical Center. University of AmsterdamAmsterdamThe Netherlands
  3. 3.Groningen Biomolecular Sciences and Biotechnology InstituteUniversity of GroningenGroningenThe Netherlands
  4. 4.Foundation Hwa To Centre for Traditional Chinese MedicineUniversity of GroningenGroningenThe Netherlands

Personalised recommendations